JournalsrsmupVol. 121falsepp. 179–199

Regular Sequences of Symmetric Polynomials

  • Aldo Conca

    Università di Genova, Italy
  • Christian Krattenthaler

    Universität Wien, Austria
  • Junzo Watanabe

    Tokai University, Hiratsuka, Japan
Regular Sequences of Symmetric Polynomials cover

Abstract

A set of n homogeneous polynomials in n variables is a regular sequence if the associated polynomial system has only the obvious solution (0,0,...,0). Denote by p__k(n) the power sum symmetric polynomial in n variables x_1_k+x_2_k+...+ x__n__k. The interpretation of the q-analogue of the binomial coefficient as Hilbert function leads us to discover that n consecutive power sums in n variables form a regular sequence. We consider then the following problem: describe the subsets AN* of cardinality n such that the set of polynomials p__a(n) with aA is a regular sequence. We prove that a necessary condition is that n! divides the product of the degrees of the elements of A. To find an easily verifiable sufficient condition turns out to be surprisingly difficult already for n = 3. Given positive integers a < b < c with gcd (a,b,c) = 1, we conjecture that p__a(3), p__b(3), p__c(3) is a regular sequence if and only if abc ≡ 0 (mod 6). We provide evidence for the conjecture by proving it in several special instances.

Cite this article

Aldo Conca, Christian Krattenthaler, Junzo Watanabe, Regular Sequences of Symmetric Polynomials. Rend. Sem. Mat. Univ. Padova 121 (2009), pp. 179–199

DOI 10.4171/RSMUP/121-11